North Dakota, 2005

Tornadoes and Flash Flooding in North Dakota, June 11 to 12, 2005

June 11 to 12, 2005 · NWS FGF · 19 events in 11 counties and zones

15 flash flood, 3 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 9:40 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 9:40 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1040 AM CDT SAT JUN 11 2005

.DISCUSSION...SHOWERS AND ISOLATED THUNDER APPROACHING FROM THE
SOUTH AND APPEARS CERTAIN TO GIVE A LARGE AREA OF OUR SOUTHERN CWA
ANOTHER 1/2 TO 3/4 INCH OF RAIN TODAY. THE TRACK OF SHOWERS ON RADAR
APPEARS TO FAVOR THE GFS IN KEEPING MORE OF IT FARTHER WEST. MOST OF
IT CORRELATES TO THE INTERFACE BETWEEN 850 MB CONVERGENCE WITH
OVERLYING 250 MB DIVERGENCE. GFS SEEMS TO HAVE THE BEST HANDLE ON
THIS EXCEPT A PIREP OVER ABR LAST OUR REPORTED 96 KNOTS WHICH FAVORS
NAM. LOTS OF RAIN APPROACHING IN ANY CASE.

.SHORT TERM (TODAY)...LEANED MOST ON GFS TRACK AND TIMING FOR
PRECIPITATION. MODEL SOUNDINGS SUGGEST THAT SEVERE STORMS MIGHT BE
POSSIBLE FOR OUR FAR SOUTHEAST (ABOUT 8D3 TO PKD) THOUGH CAPE IS
LIMITED TO A FEW HUNDRED J/KG AS LOW LEVEL LAPSE RATES ARE BARELY
MORE STEEP THAN MOIST ADIABATIC. WILL NOT INCLUDE MENTION OF SEVERE
ATTM BUT WILL PAY ATTENTION TO SURFACE WARMING INTO THE 70S AND/OR
DEW POINTS CLIMBING TO UPPER 60S WILL LIKELY BE BAD NEWS. ANOTHER
POTENTIAL PROBLEM COULD BE FLASH FLOODING SINCE RICHLAND/GRANT/
WILKIN/OTTER TAIL COUNTIES ARE MORE SUSCEPTIBLE TO THIS PARTICULAR
PROBLEM CURRENTLY...BUT SO FAR IT DOESN/T APPEAR THAT MUCH WATER
WILL OCCUR. WILL LIKELY UPDATE THE HWOFGF PRODUCT TO MENTION THESE
ISSUES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GV
Hazardous weather outlook, Jun 11, 11:15 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1215 PM CDT SAT JUN 11 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121032-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
1215 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

PERIODS OF HEAVY RAIN WITH ISOLATED THUNDERSTORMS ARE EXPECTED TODAY
ACROSS AN AREA INCLUDING SOUTHEAST AND EAST CENTRAL NORTH DAKOTA AND
NORTHWEST MINNESOTA. THE TOTAL RAINFALL FOR THE DAY AS MUCH AS 2 TO
2.5 INCHES MAY FALL IN A FEW SPOTS AND CAUSE PONDING OF WATER OR
MINOR FLOODING. OVERALL RAINFALL WILL BE MUCH LESS HOWEVER.
SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS WEST CENTRAL
MINNESOTA. SMALL HAIL AND GUSTY NON-SEVERE WINDS ARE EXPECTED BY
LATE AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR AGAIN ON
MONDAY AND TUESDAY...MOST NUMEROUS OVER SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.  RAINFALL AMOUNTS COULD EXCEED ONE INCH IN
THE FAR SOUTHERN RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flash flood, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Richland

When
June 11, 12:50 PM CST to 9:41 PM CST
Where
Richland County, 1 mi N of Wyndmere
Reported by
LAW ENFORCEMENT
Coordinates
48.367, -99.150

Water flowed over North Dakota Highway 18.

Tornado, Richland

When
June 11, 1:15 PM CST to 1:16 PM CST
Where
Richland County, 1 mi W of Christine
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
47.833, -98.767

The tornado briefly touched down in an open field.

Flash Flood, Richland

When
June 11, 1:30 PM CST to 9:41 PM CST
Where
Richland County, Wyndmere
Reported by
LAW ENFORCEMENT
Coordinates
47.783, -97.100

Around 6 inches of rain fell in 6 hours. Several basements were flooded in Wyndmere and other homes had to be sandbagged. Half the homes in town suffered some sort of water damage and 12 to 15 had major damage. Highway 18 through town was closed.

Flash Flood, Cass

When
June 11, 3:30 PM CST to 9:41 PM CST
Where
Cass County, Fargo
Reported by
LAW ENFORCEMENT
Coordinates
46.283, -97.133

Flash flooding occurred along Interstate 94, west of the Interstate 29 interchange, causing traffic to be diverted. 19th avenue north also was flooded in several spots.

Tornado, Traill

When
June 11, 5:48 PM CST to 5:49 PM CST
Where
Traill County, 11 mi NE of Hillsboro
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
46.583, -96.817

A tornado briefly touched down in a field.

Funnel Cloud, Cass

When
June 11, 5:50 PM CST
Where
Cass County, 2 mi S of Grandin
Reported by
GENERAL PUBLIC
Coordinates
46.267, -97.133

Tornado, Traill

When
June 11, 5:52 PM CST to 5:53 PM CST
Where
Traill County, 3 mi W of Caledonia
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
46.867, -96.783

A tornado briefly touched down in a farm field.

Flash Flood, Ramsey

When
June 11, 6:00 PM CST to June 12, 5:00 AM CST
Where
Ramsey County, Devils Lake
Reported by
DEPT OF HIGHWAYS
Coordinates
47.517, -96.900

Street flooding occurred due to heavy rainfall and power outages at sewer lift stations.

Flash Flood, Grand Forks

When
June 11, 6:20 PM CST to June 12, 5:00 AM CST
Where
Grand Forks County, Grand Forks
Reported by
TRAINED SPOTTER
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

2.26 inches of rain was reported at the Grand Forks National Weather Service office. Street flooding occurred near the city library and in the Columbia Heights Park.

Flash Flood, Grand Forks

When
June 11, 6:20 PM CST to June 12, 5:00 AM CST
Where
Grand Forks County, Thompson
Reported by
NEWSPAPER
Coordinates
48.533, -98.883

2.50 inches of rain fell in a short amount of time and flooded several homes.

Flash Flood, Cass

When
June 11, 6:52 PM CST to 9:41 PM CST
Where
Cass County, 2 mi NE of Casselton
Reported by
AMATEUR RADIO
Coordinates
47.467, -96.950

Water was reported over several sections of county and township roads from Grandin to Casselton and into north central Cass county.

Flash Flood, Sargent

When
June 11, 7:30 PM CST to 9:41 PM CST
Where
Sargent County, 9 mi E of Milnor
Reported by
GENERAL PUBLIC
Coordinates
48.100, -98.850

Fields were flooded and water covered several roads.

Flash Flood, Ransom

When
June 11, 7:30 PM CST to 9:41 PM CST
Where
Ransom County, 7 mi S of Mc Leod
Reported by
GENERAL PUBLIC
Coordinates
47.917, -97.050

Fields were flooded and water covered several roads.

Flash Flood, Traill

When
June 11, 7:30 PM CST to June 12, 4:47 AM CST
Where
Traill County, Hillsboro
Reported by
LAW ENFORCEMENT
Coordinates
46.917, -97.167

Street flooding occurred all over Hillsboro. Water pooled in yards and seeped into basements.

Flash Flood, Benson

When
June 11, 8:00 PM CST to June 12, 5:00 AM CST
Where
Benson County, 1 mi W of Warwick
Reported by
GENERAL PUBLIC
Coordinates
46.250, -97.267

Water overtopped several rural roads. Fields and farmyards were flooded.

Flash Flood, Cavalier

When
June 11, 9:00 PM CST to June 12, 5:00 AM CST
Where
Cavalier County, 8 mi S of Munich
Reported by
LAW ENFORCEMENT
Coordinates
46.300, -97.300

Water covered highway 20 at the Ramsey-Cavalier county line.

Flash Flood, Ramsey

When
June 11, 9:00 PM CST to June 12, 5:00 AM CST
Where
Ramsey County, 6 mi N of Starkweather
Reported by
LAW ENFORCEMENT
Coordinates
47.400, -97.067

Water covered highway 20 at the Ramsey-Cavalier county line.

Flash Flood, Towner

When
June 11, 10:00 PM CST to June 12, 5:00 AM CST
Where
Towner County, 2 mi E of Maza
Reported by
GENERAL PUBLIC
Coordinates
47.850, -98.700

Water covered a road.

Flash Flood, Eddy

When
June 12, 4:00 AM CST to 5:00 AM CST
Where
Eddy County, 16 mi E of Sheyenne
Reported by
EMERGENCY MANAGER
Coordinates
48.550, -98.817

Water flowed over county road 1 near Horseshoe Lake.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461402, 5461403, 5461404, 5461405, 5461406, 5461407, 5461408, 5461409, 5461410, 5461477, 5461411, 5461412, 5461470, 5461471, 5461472, 5461473, 5461474, 5461475, 5461476.